Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Columbia, SC

June 14, 2001Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 14, 2001, 5:38 PM EDT for Aiken County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 5:38 PM EDT (21:38 UTC)
Expired
Jun 14, 2001, 6:15 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:40 PM EDTThunderstorm Wind 50 EWindsor, SCPublic reported billboards blown down in Windsor.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 142140
SVRCAE

SCC003-142215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
538 PM EDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT.

* AT 530 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES EAST
  OF AIKEN...BETWEEN AIKEN AND WINDSOR...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COUCHTOWN
  WINDSOR

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:23 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 2:23 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
223 PM EDT THU JUN 14 2001

DISC:  18Z SFC ANALYSIS SHOWS REMNANTS OF ALLISON BETWEEN OAJ AND
ILM...JUST INLAND.

SATELLITE SHOWS MS SKIES ACRS THE MIDLANDS...BUT CLDS S OF THE
SAVANNAH RIVER AND ACRS THE NERN PTN OF THE PEE DEE. 88D SHOWING
SHRA/TSRA S OF THE SAVANNAH RIVER AND PEE DEE REGIONS THIS AFT.
CNTRL PTN OF STATE APPEARS TO BE UNDER A BIT OF SUBSIDENCE ALOFT AND
A BIT DRIER AIR AT THE SFC. MODELS A BIT DIVERGENT IN SOLUTIONS FOR
TRACK OF REMNANTS...BUT ETA SOLUTION OF MOVG IT CLOSER TO THE CST
AND EVENTUALLY FOR A TIME OFSHR SEEMS TO BE PROGRESSING BETTER. 3 HR
PRESSURE FALLS INDICATE A SLOW MOVEMENT TO THE SE OR SSE THRU THE
AFT/EVENING. MODELS SHOW UPR FLOW TO RMN WK ACRS THE AREA THRU FRI.
WV SHOWS A WK S/W CIRCULATION CNTRD NR AGS ALONG WITH THE
CIRCULATION ACRS SE NC ASSOCIATED WITH ALLISON. ETA SHOWING SOME
MOISURE CONVERGENCE ACRS THE AREA THIS EVENING/TON...AREA OF OMEGA
AND UPR DIVERGENCE. WL CARRY A CHC OF SHRA/TSRA THRU MOST OF THE
NIGHT. WB ZEROS LOW...ARND 10-11K AND SOME OF THE STORMS MAY PRODUCE
SOME HAIL AND STRONG WNDS. HAIL ALREADY BEING REPORTED IN STORMS
ALNG/W OF SAV RIVER. TIME SECTIONS SHOWING PLENTY OF LOW LVL
MOISTURE RMNG ACRS THE AREA THRU SAT. MODEL GUIDANCE INDICATES A CHC
OF AFT/EVENING SHRA/TSRA EACH DAY. AS UPR TROF ACRS THE PLNS MOVS
EWD IT WL MOV A CDFNT THRU THE AREA SAT NIGHT. AIRMASS ACRS THE AREA
SHOULD DRY OUT SOMEWHAT DURING THE EXTENDED PD. GUIDANCE AND LCL
EQUATIONS SIMILIAR WITH POPS AND TEMPS THRU THE PD. EXPECTING HIGHS
IN THE UPR 80S/LWR 90S FRI/SAT WITH OVERNIGHT LOWS IN THE UPR
60S/ARND 70.

FCSTID = 77
CAE   70  91  71  91 /  40  30  20  20
AGS   69  91  70  92 /  40  30  20  20
SSC   70  90  71  90 /  40  30  20  20
OGB   70  91  71  91 /  40  30  20  20

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Jun 14, 2:00 PM EDT, 3 hours 38 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-150146-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT THU JUN 14 2001

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...POSSIBLE SEVERE THUNDERSTORMS WEST AND SOUTH OF AUGUSTA...
TEMPERATURES AROUND 90 DEGREES THIS AFTERNOON WILL MAKE THE
ATMOSPHERE UNSTABLE. THIS WILL CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS CENTRAL SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA THIS AFTERNOON. SCATTERED
THUNDERSTORMS WILL EXTEND ON INTO THE EVENING HOURS AS WELL. MOST OF
THE THUNDERSTORM ACTIVITY ACROSS CENTRAL SOUTH CAROLINA WILL DEVELOP
FROM 4 PM TO 8 PM AND WILL BE NON-SEVERE WITH WIND GUSTS 20 TO 30
MPH AND SMALL HAIL. HOWEVER...THE ATMOSPHERE WILL BE MORE UNSTABLE
IN THE GEORGIA COUNTIES OF THE CENTRAL SAVANNAH RIVER AREA.
MOST THUNDERSTORMS WILL DEVELOP FROM 2 PM TO 10 PM IN LOCATIONS FROM
THE NORTHWEST...WEST AND SOUTHWEST OF THE AUGUSTA AREA. A FEW OF
THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 40 TO 60 MPH WITH
HAIL UP THREE QUARTERS OF AN INCH.

WHILE NO SEVERE WEATHER IS EXPECTED IN THE MIDLANDS OF SOUTH
CAROLINA...EMERGENCY PREPAREDNESS OFFICIALS IN THE GEORGIA COUNTIES
AROUND THE AUGUSTA AREA SHOULD MONITOR CHANGING WEATHER CONDITIONS
FOR THE POSSIBILITY OF SEVERE WEATHER STATEMENTS...WATCHES...OR
WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. THE
PUBLIC SHOULD BE PREPARED TO TAKE QUICK ACTION IF THREATENING
WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

AUGUSTA AREA SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO
OPERATORS...SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS
PROMPTLY TO THE NEAREST NATIONAL WEATHER SERVICE OFmFICE.

TTH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.